|Barked: Tue May 17, '11 8:44am PST |
|As far as I know there are no long-lasting negative effects of using pupil dialaters and allowing pet to be in sunlight. We reccomend keeping out of sun as much as possible becuase it makes the dogs sensitive to light and therefore they may squint, be uncomfortable or have trouble seeing. HOWEVER some dogs do just fine and never show ill effects.
Are you using a e-collar (elizabethen collar) to prevent pet from scratching at the eye? If you aren't I would becuase self-trauma is the number one reason these do not heal and it will also help to shade the eyes. I guess another way would be to see if dog tolerated cap or hat or sunglasses to shade eyes.
I came up with some info on how long they take to heal and meds that are appropriate - Keep in mind that a corneal abrasion is just before a corneal ulcer IE its a mild form of ulceration:
"Treatment depends on whether there is a corneal abrasion, corneal ulcer, or descemetocele present.
Simple corneal abrasions generally heal within three to five days. Medication is used to prevent bacterial infections (antibiotic ophthalmic drops or ointment) and sometimes to relieve spasm and pain (atropine ophthalmic drops or ointment). Antibiotic drops are only effective for a few minutes so they must be applied frequently; ointments last a bit longer but still require application every 6-8 hours. Atropine generally lasts many hours and is applied less frequently.
If a corneal ulcer or descemetocele is present, measures must be taken to protect the eye and to promote healing. Since dogs do not wear eye patches well, surgery may be required to protect the injury and allow for normal healing. In certain cases, it may be necessary to perform surgery to remove dead or poorly healing layers of corneal tissue, or to perform a corneal graft. Your veterinarian will choose the best surgery to optimize healing for your pet.
Are there any side-effects from the eye medications?
Occasionally a dog will be sensitive to an ophthalmic antibiotic. If your dog seems to be in more pain after the medication is used, discontinue it and contact your veterinarian immediately.
A corneal ulcer is usually painful so the eye is kept shut. Atropine relieves the pain but also dilates the pupil widely. Therefore, the eye is sensitive to light and many dogs will squint or close the eye when exposed to bright light. The effect of atropine may last for several days after the drug is discontinued. Do not be alarmed if the pupil stays dilated for several days.
My dog began to drool excessively and paw at its mouth after I administered the eye medications. Is that a reaction?
No. The tear ducts drain tears from the eyes to the back of the throat. Eye medications may go through the tear ducts and eventually get to the throat where they are tasted. Atropine has a very bitter taste, which may cause drooling, and pawing at the mouth. You are seeing your dog's response to a bad taste, not a drug reaction.
Since a corneal ulcer is painful, can I apply a topical anesthetic to the cornea?
A topical anesthetic is often used to numb the cornea so the diagnostic tests may be performed. However, these drugs often delay healing and should be used with discretion. Atropine is used to reduce your dog's pain and discomfort, if indicated"
or Check out this link:
Corneal ulcer info
|my posts | my page | msg me | my family's posts | gift me | become pals|| [notify]|